Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Interaction Of Zerit and Videx
May 21, 2006

I am a 39 year old male, have been HIV+ for at least 10 years, and have been on meds for the past 3 years. At present my CD4 is 324 and my VL is 11,000. There has not been a significant change in these numbers since I began taking medication. My doctor prescribed Zerit, Videx, and Sustiva approximately 14 months ago after he determined that Viracept and Combivir were no longer effective, but I recently read that Zerit and Videx should not be taken in combination with each other. What are the potential side effects of this combination? Within the past few months I have begun to experience fatigue and eczema, although there are no signs of neuropathy. How do I determine if this regimen of medication is right for me? I feel that my CD4 and VL should have already changed significantly after the length of time I've been on these meds. Can you make a recommendation that I can discuss with my doctor? Many thanks for any advice you are able to provide.

John

Response from Dr. Pierone

Hello and thanks for posting.

The combination of Zerit and Videx are more likely to result in mitochondrial toxicity than other nucleoside pairs. This mitochondrial toxicity may present as fatigue, pancreatitis, lactic acidosis, neuropathy, and peripheral fat atrophy. In spite of these challenges, there may be specific scenarios in which the potential benefit of this combination outweighs the risks.

In your situation it sounds like the current regimen is not working and it seems unlikely that the combination of Zerit and Videx will be continued. As a general rule, one knows if a regimen switch will be successful within 6 months of the changeover. The immediate step is to have a viral resistance test performed (genotype and/or phenotype) on this regimen to see what is going on with the virus. Then plan to sit down with your doctor and see what treatment options are available to you.

Once you get this information feel free to repost in order to discuss.

Best of luck to you!



Previous
How many doctors do I need?
Next
can somebody get infected from anal sex

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement